Iowa, 2022

Hail and Damaging Wind in Iowa, August 18, 2022

August 18, 2022 · NWS FSD · 12 events in 5 counties and zones

A cold front plowed into an environment with roughly 1500 J/kg MLCAPE but weak shear, which resulted in numerous thunderstorms with brief intense updrafts. The strongest storms produced isolated damaging wind gusts and hail up to golf ball size.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
$21,000
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

A cold front plowed into an environment with roughly 1500 J/kg MLCAPE but weak shear, which resulted in numerous thunderstorms with brief intense updrafts. The strongest storms produced isolated damaging wind gusts and hail up to golf ball size. By evening, a stronger low-level flow ahead of the front resulted in a slightly stronger storm with hail up to 2.5 inches in diameter across northwest Iowa.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Aug 18, 1:46 PM CST, 2 hours 56 minutes earlier.

Area forecast discussion, Aug 18, 1:46 PM CST, 2 hours 56 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
246 PM CDT Thu Aug 18 2022

.SHORT TERM...(This Evening through Friday)
Issued at 245 PM CDT Thu Aug 18 2022

A moderately strong jet max will dive south late this afternoon and
evening helping bring a chance for showers and thunderstorms to the
area. Early afternoon satellite shows what may be the mid level
wave dropping south towards De Smet and Brookings with the surface
cool front accelerating a little more quickly than expected towards
I-29. Went ahead and decreased the chances for thunderstorms west of
I-29 and especially near and west of the James River. The focus of
this convection should be diurnal heating and frontal forcing which
means the best time will be from about 5 pm to 9 pm today. Overall
instability this evening is moderate, CAPE about 1500 J/kg, with the
EML running about 7 to 7.5 degrees C. However the shear is pretty
minimal so any severe threat should be very isolated with what will
more than likely be some pulsy updrafts that collapse on themselves
fairly quickly. While locally heavy rain will be possible the storms
should not train and are not expected to move overly slow so not
anticipating any flash flooding threat. PWAT values also about 1.25-
1.3 inches so not excessively high either. After this evening we
may see a lull in showery activity until mid to late morning on
Friday as the main upper level low drops south. The models are in
good agreement in expanding the showery activity from north to south
late Friday morning into the evening. Once again, heavy rain is not
expected, but some locally higher amounts around an inch or inch and
a half are possible. Overall, should be a cloudy and wet day Friday.
Highs mainly upper 60s to mid 70s.

.LONG TERM...(Friday Night through Thursday)
Issued at 245 PM CDT Thu Aug 18 2022

The upper level low slowly shifts southeast on Saturday. Some
residual showers will be possible, mainly in the morning. Otherwise
gradual clearing and a north wind will keep temperatures a bit
cooler, with highs mainly in the mid to upper 70s.

Sunday into Thursday should be a quiet period of weather as a broad
upper level ridge builds to the west and the area remains in a mild
and dry flow regime. Overall highs will be in the 70s to lower 80s
on Sunday, then mainly in the 80s Monday through Thursday. Lows
should generally be from 55 to 65. The chances for rainfall will be
small, but by Thursday there are some hints of some energy that
could bring rainfall.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1209 PM CDT Thu Aug 18 2022

Showers and thunderstorms will be possible later this afternoon
into the evening. A few of these storms may be strong to severe,
although that threat should remain isolated. The best chance for
the stronger storms will be near I-29 and into northwest IA and
southwest MN. There will be the potential for some MVFR and IFR
ceilings late tonight into Friday, but confidence is marginal.
Additional showers and isolated thunderstorms are again expected
on Friday.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
&&

SHORT TERM...08
LONG TERM...08
AVIATION...08
Hazardous weather outlook, Aug 18, 2:09 AM CST, 14 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
309 AM CDT Thu Aug 18 2022

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ038>040-050-052>071-190815-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory-
Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-McCook-
Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-Yankton-
Union-
309 AM CDT Thu Aug 18 2022

This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, southwest Minnesota, northeast Nebraska, central South
Dakota, east central South Dakota, south central South Dakota and
southeast South Dakota.

.DAY ONE...Today and tonight.

Scattered thunderstorms are expected to develop this afternoon and
evening. Though most storms should remain below severe limits,
isolated stronger storms may produce wind gusts of 55 to 65 mph or
hail to the size of quarters. At this time, the favored area for
stronger storms looks occur along and east of the James River to just
east of the I-29 corridor.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Aug 18, 2:30 PM CST, 2 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
330 PM CDT THU AUG 18 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0318 PM     HAIL             2 NNW MARSHALL          44.48N 95.80W
08/18/2022  M1.00 INCH       LYON               MN   EMERGENCY MNGR

&&

JC
Local storm report, Aug 18, 2:33 PM CST, 2 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
333 PM CDT THU AUG 18 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0319 PM     HAIL             2 NE MARSHALL           44.47N 95.76W
08/18/2022  M1.50 INCH       LYON               MN   PUBLIC

&&

JC
Local storm report, Aug 18, 3:27 PM CST, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
427 PM CDT THU AUG 18 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0319 PM     TSTM WND DMG     5 ENE MARSHALL          44.48N 95.71W
08/18/2022                   LYON               MN   TRAINED SPOTTER

            SEVERAL 3 TO 4 INCH BRANCHES DOWN. 5 ACRES
            OF BEANS DAMAGED.

&&

JC

The radar

The Sioux Falls radar (KFSD), 62 km away, was scanning. The volume nearest the first event began at 22:45 UTC.

Open the radar archive at this moment

Event by event

11 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Sioux

When
August 18, 4:42 PM CST to 4:44 PM CST
Where
Sioux County, 0.5 mi E of Lebanon
Measured
1.75 in hail
Reported by
Public
Coordinates
43.100, -96.360

Hail, Plymouth

When
August 18, 4:44 PM CST to 4:46 PM CST
Where
Plymouth County, 0.69 mi N of Brunsville
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
42.810, -96.270

Hail varied from dime to nickel size.

Hail, Sioux

When
August 18, 4:44 PM CST to 4:45 PM CST
Where
Sioux County, 0.5 mi E of Lebanon
Measured
2.5 in hail
Crop damage
$10,000
Reported by
COOP Observer
Coordinates
43.100, -96.360

Crop damage is an estimate from insured losses. Information provided by the United States Department of Agriculture.

Hail, Plymouth

When
August 18, 4:56 PM CST to 4:59 PM CST
Where
Plymouth County, 0.69 mi N of Brunsville
Measured
1 in hail
Reported by
COOP Observer
Coordinates
42.810, -96.270

Most hail was nickel-sized, but a few quarter size hailstones were mixed in for a couple minutes.

Hail, Plymouth

When
August 18, 4:58 PM CST to 5:00 PM CST
Where
Plymouth County, 0.51 mi E of Brunsville
Measured
1.25 in hail
Crop damage
$11,000
Reported by
Public
Coordinates
42.800, -96.260

Crop damage is an estimate from insured losses. Information provided by the United States Department of Agriculture.

Hail, Sioux

When
August 18, 5:40 PM CST to 5:42 PM CST
Where
Sioux County, 3.45 mi S of Maurice
Measured
1 in hail
Reported by
Social Media
Coordinates
42.920, -96.180

Hail, Dickinson

When
August 18, 5:45 PM CST to 5:47 PM CST
Where
Dickinson County, 4.08 mi WNW of Lake Park
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
43.500, -95.390

Hail, Dickinson

When
August 18, 5:56 PM CST to 5:58 PM CST
Where
Dickinson County, 1.38 mi S of Lake Park
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
43.450, -95.320

Hail, Plymouth

When
August 18, 6:00 PM CST to 6:03 PM CST
Where
Plymouth County, 0.69 mi S of Remsen
Measured
1 in hail
Reported by
Social Media
Coordinates
42.810, -95.980

Hail, Plymouth

When
August 18, 6:22 PM CST to 6:24 PM CST
Where
Plymouth County, 7.86 mi NE of Kingsley
Measured
1.5 in hail
Reported by
Public
Coordinates
42.660, -95.860

Hail, O'Brien

When
August 18, 6:28 PM CST to 6:30 PM CST
Where
O'Brien County, 1.01 mi E of Sanborn
Measured
1 in hail
Reported by
Public
Coordinates
43.180, -95.650

Thunderstorm Wind, Cherokee

When
August 18, 6:35 PM CST to 6:37 PM CST
Where
Cherokee County, 3.45 mi S of Fielding
Measured
53 kt (61 mph) measured gust
Reported by
Public
Coordinates
42.620, -95.800

A thunderstorm wind gust of 61 mph was measured by a personal weather station 5 miles northwest of Washta.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2022Every state in 2022This day in weather historyWarnings in Iowa, August 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1054580, 1054581, 1054582, 1054584, 1054583, 1054585, 1054586, 1054587, 1054590, 1054588, 1054589, 1054591.